Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 30, 2024, 2:14 PM MDT for 4 counties in Colorado. It took effect at Mar 31, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2024, 2:14 PM MDT (20:14 UTC)
- In effect from
- Mar 31, 2024, 12:00 PM MDT
- Expired
- Mar 31, 2024, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS85 KBOU 302014 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 214 PM MDT Sat Mar 30 2024 COZ246-247-310415- /O.UPG.KBOU.FW.A.0004.240331T1800Z-240401T0200Z/ /O.NEW.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 214 PM MDT Sat Mar 30 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND 247... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246 and 247. * Timing...12pm Sunday to 8pm Sunday. * Winds...Southwest 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ241-310415- /O.NEW.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- 214 PM MDT Sat Mar 30 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND 247... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Sunday. * Affected Area...Fire Weather Zone 241. * Timing...12pm Sunday to 8pm Sunday. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
028 WWUS85 KBOU 310647 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1247 AM MDT Sun Mar 31 2024 COZ241-246-247-312100- /O.CON.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1247 AM MDT Sun Mar 31 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing...12pm Sunday to 8pm Sunday. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
896 WWUS85 KBOU 311828 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1228 PM MDT Sun Mar 31 2024 COZ241-246-247-010200- /O.CON.KBOU.FW.W.0008.000000T0000Z-240401T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1228 PM MDT Sun Mar 31 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241... 246...AND 247... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing...Until 8pm this evening. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...12 to 15 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
513 WWUS85 KBOU 010150 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 750 PM MDT Sun Mar 31 2024 COZ241-246-247-010300- /O.EXP.KBOU.FW.W.0008.000000T0000Z-240401T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 750 PM MDT Sun Mar 31 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246... AND 247... The threat has ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 30, 11:57 AM MDT, 2 hours 17 minutes earlier. Its key messages:
- Scattered showers across the northern mountains and northern border today.
- Snow likely in the mountains late Sunday into Monday with a rain/snow mix for lower elevations.
- Turning dry and much warmer mid-week.
Area forecast discussion, Mar 30, 11:57 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1157 AM MDT Sat Mar 30 2024 .KEY MESSAGES... - Scattered showers across the northern mountains and northern border today. - Snow likely in the mountains late Sunday into Monday with a rain/snow mix for lower elevations. - Turning dry and much warmer mid-week. && .UPDATE... Issued at 948 AM MDT Sat Mar 30 2024 Sunshine and warmer temperatures are returning to the forecast area this morning. There is still some stratus on the back side of the Denver cyclone/shear zone, but that will be slowly dissipating with further warming. We do think the temperatures will struggle to warm north of that shear zone especially with more mid/high clouds that way, but eventually highs should still be able to make it close to 60 around Fort Collins, Greeley, and Boulder. Forecast is on track with scattered snow showers in the mountains through tonight, but only light accumulations and mainly confined to the Park Range. && .SHORT TERM /Through tonight/... Issued at 435 AM MDT Sat Mar 30 2024 As expected, this morning's batch of jet streak-driven showers has started to lift north across the northern mountains and northern border area. There's been a decrease in showers on the Grand Junction radar as the best lift has progressed to the northern Front Range. These showers will pass onto the northernmost plains through mid morning, with lingering light showers mainly over the northern mountains after that. While areas further south will be significantly drier and warmer, the northern mountains will likely still have enough instability for diurnal showers in the afternoon/evening and an isolated thunderstorm is possible there. Remaining snowfall should not be much, and 6 AM looks good for expiration of the Park Range advisory. There will likely be enough wind over the southern part of the forecast area to support the forecast highs in the 60s. That might be more questionable from about Denver north as a shear zone/ Denver cyclone will mean lighter winds and there will also be fairly thick cloud cover. We'll only show slightly cooler temperatures there with the expectation that the warmer air will be wrapping around the cyclone, but these areas could wind up cooler. Not much change to the pattern for tonight. There should still be some showers across the northern mountains, with light accumulations except perhaps wilderness areas of the Park Range on the edge of better orographic snow and better instability. There will probably still be lots of cloud cover across most of the area and southwest winds becoming better established, so lows should be a bit warmer. && .LONG TERM /Sunday through Friday/... Issued at 435 AM MDT Sat Mar 30 2024 On Sunday, the large upper level storm system off the coast of California will weaken and shear out somewhat as it moves into the Western U.S. The models are showing two 500 MB centers, one just offshore of the Southern California/Northern Baja border with the other over the Northern Great Basin. Colorado will be on the leading edge of the large upper trough with a strong south southwesterly flow aloft. Despite plenty of lift from the upper jet and ample moisture, snowfall looks to be limited during the day across the high country due to warm air advection and poor orographic directional flow. The best chance for accumulating snow should be over the Park Range with scattered light snow showers over the remainder of the North Central Mountains. In addition, this pattern should bring breezy to windy conditions to areas above timberline. Further east, the plains will be mild, dry and breezy with near critical fire weather conditions expected from the eastern sections of the Palmer Divide southeast across Lincoln County during the afternoon. The models are in pretty good agreement pushing a cold front south across Northeastern Colorado Sunday evening. Upslope flow behind the front combined with lift from the left exit region of a 115Kt+ upper jet over the southeastern two thirds of Colorado should produce precipitation across the Foothills, plains and Palmer Divide. Due to a lack of cold air, most of the precipitation should be rain on the plains with some snow in the foothills and Palmer Divide. On Monday, the QG lift decreases across the forecast area as the upper jet moves into the Southern Plains States. Most of the models continue to show weak upslope flow east of the mountains which should result in cloudy and cool weather with some light rain or snow showers focused mainly over the foothills and Palmer Divide. Many of the models are showing a closed upper low deepening as it moves into the Central Plains and Midwestern States Sunday afternoon and evening. The circulation and gradient on the back side of low would send a secondary surge into Northeastern Colorado. If this verifies, we could an increase in precipitation/snow, especially across the foothills and from the Southern and Western suburbs of Denver south across the Palmer Divide. However, there is quite a bit of uncertainty with this system due to run to run inconsistencies and model discrepancies. Dry and warmer weather is expected Tuesday through Friday as upper level high pressure builds over the Rocky Mountain Region. By Friday, a few showers could return to the high county ahead of the next approaching Pacific Storm System. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1157 AM MDT Sat Mar 30 2024 Winds will be the main concern over the next 24 hours. An uncertainty situation for this afternoon regarding the potential wind shift still exists, as a shear zone is straddling the Denver area TAF sites. We have south/southeast winds south at KDEN and KAPA as of 18Z, and light north/northwest winds west of the shear zone including KBJC. There have been a few surges noted in the shear zone so far, including an earlier southerly push, then a north/northwest push, and finally a later weak northwesterly surge now starting to show up on local data plots. There is very low confidence when and if that boundary will ever shift eastward across KDEN and KAPA despite what the mesoscale models are showing (they were much faster with it and would already have it through KDEN and KAPA). Thus, confidence remains low but we'll trend and adjust TAFs accordingly through nowcasting. We still think at some point it would go more northerly leaning toward 20Z-22Z (60% chance), but there's a 30% chance is stays southerly at KDEN, and a 30% chance the boundary stalls over/very near the airport late this afternoon. We'll probably also see a slower than normal transition to south/southwest winds, but think by 04Z-06Z a south/southwest flow should dominate. It's the same situation for tomorrow with models all showing south/southwest winds increasing and becoming gusty 15Z-16Z. We think that's a bit early, but gradients are certainly increasing. That said, there's a chance (30-40%) that winds turn more north/northeasterly at KDEN and KBJC which could end up on the north side of yet another shear zone. KAPA would be more prone to gusty southwest winds 25-30 knots. && .FIRE WEATHER... Issued at 435 AM MDT Sat Mar 30 2024 Warm, breezy and dry conditions may lead to near critical to critical fire weather conditons from the eastern sections of the Palmer Divide southeast across Lincoln County Sunday afternoon. Conditons should improve on Monday as cooler unsettled weather moves in behind the passage of a cold front. We could see a repeat across the southern and southeastern sections of the plains by Friday as warm, dry and breezy conditions return. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for COZ246-247. && UPDATE...Barjenbruch SHORT TERM...Gimmestad LONG TERM...JK AVIATION...Barjenbruch FIRE WEATHER...JK
Hazardous weather outlook, Mar 30, 9:36 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 936 AM MDT Sat Mar 30 2024 COZ030>051-311545- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 936 AM MDT Sat Mar 30 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered light snow showers will continue across the mountains through tonight, mainly north of Interstate 70. Additional snowfall through tonight is expected to be less than 2 inches. On the plains, only isolated rain showers will occur near the northern border and northeast corner of the state late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another weather system will bring snow to the mountains Sunday and Monday, with a mixture of rain and snow along the I-25 corridor Sunday night through Monday evening. Overall, precipitation is expected to be light. There is a chance of a moderate snow in the Park Range/Rabbit Ears Pass Sunday afternoon, and across the Front Range Mountains and foothills Monday afternoon into Monday evening. Hazardous travel conditions in the mountains are possible after dark late Sunday into early Monday, and perhaps again after dark on Monday. Critical fire weather conditions will be possible from the eastern sections of the Palmer Divide eastward across Lincoln County Sunday afternoon due to dry and breezy conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.